Alert archive / Colorado / Flash Flood Warnings in 2021
Flash Flood Warning 85, NWS Grand Junction, CO
NWS Grand Junction, CO issued this flash flood warning at Sep 29, 2021, 8:41 AM MDT for Eagle County, Garfield County, Colorado. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 29, 2021, 8:41 AM MDT (14:41 UTC)
- Expired
- Sep 29, 2021, 11:55 AM MDT
- In force
- 3 hr
- Issued by
- NWS Grand Junction, CO
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
Counties Eagle County, CO, Garfield County, CO
The radar
The Grand Junction radar (KGJX), 107 km from the middle of the area, began a volume at 14:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 12:00Z, 2.7 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1010 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- -5 m²/s²
- 0-3 km storm-relative helicity
- 88 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
977
WGUS55 KGJT 291441
FFWGJT
COC037-045-291900-
/O.NEW.KGJT.FF.W.0085.210929T1441Z-210929T1900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Grand Junction CO
841 AM MDT Wed Sep 29 2021
The National Weather Service in Grand Junction has issued a
* Flash Flood Warning for...
The Grizzly Creek Fire Burn Area in...
Western Eagle County in west central Colorado...
East Central Garfield County in west central Colorado...
* Until 100 PM MDT.
* At 841 AM MDT, emergency management reported thunderstorms
producing heavy rain over the Grizzly Creek Fire Burn Area. Flash
flooding is already occurring.
Excessive rainfall over the burn scar will result in debris flow
moving through the Glenwood Canyon area. The debris flow can consist
of rock, mud, vegetation and other loose materials.
HAZARD...Life threatening flash flooding. Thunderstorms
producing flash flooding in and around the Grizzly
Creek Fire Burn Area.
SOURCE...Emergency management reported.
IMPACT...Life threatening flash flooding of areas in and around
the Grizzly Creek Fire Burn Area.
* Some locations that will experience flash flooding include...
Glenwood Springs and Shoshone.
This includes the following highways...
Interstate 70 in Colorado between mile markers 118 and 129.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This is a life threatening situation. Heavy rainfall will cause
extensive and severe flash flooding of creeks...streams...and
ditches in the Grizzly Creek Fire Burn Area. Severe debris flows can
also be anticipated across roads. Roads and driveways may be washed
away in places. If you encounter flood waters...climb to safety.
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3965 10722 3967 10720 3965 10713 3962 10712
3961 10714 3960 10711 3958 10708 3957 10711
3955 10714 3954 10720 3954 10724 3956 10731
3963 10729 3963 10726 3964 10725
FLASH FLOOD...OBSERVED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
ERW2 follow-up statements
042
WGUS75 KGJT 291612
FFSGJT
Flash Flood Statement
National Weather Service Grand Junction CO
1012 AM MDT Wed Sep 29 2021
COC037-045-291900-
/O.CON.KGJT.FF.W.0085.000000T0000Z-210929T1900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Eagle CO-Garfield CO-
1012 AM MDT Wed Sep 29 2021
...FLASH FLOOD WARNING FOR THE GRIZZLY CREEK FIRE BURN AREA REMAINS
IN EFFECT UNTIL 1 PM MDT THIS AFTERNOON FOR WESTERN EAGLE AND EAST
CENTRAL GARFIELD COUNTIES...
At 1012 AM MDT, emergency management reported thunderstorms
producing heavy rain over the Grizzly Creek Fire Burn Area. Flash
flooding is already occurring.
Excessive rainfall over the burn scar will result in debris flow
moving through the Glenwood Canyon area. The debris flow can consist
of rock, mud, vegetation and other loose materials.
HAZARD...Life threatening flash flooding. Thunderstorms producing
flash flooding in and around the Grizzly Creek Fire Burn
Area.
SOURCE...Emergency management reported.
IMPACT...Life threatening flash flooding of areas in and around
the Grizzly Creek Fire Burn Area.
Some locations that will experience flash flooding include...
Glenwood Springs and Shoshone.
This includes the following highways...
Interstate 70 in Colorado between mile markers 118 and 129.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This is a life threatening situation. Heavy rainfall will cause
extensive and severe flash flooding of creeks...streams...and
ditches in the Grizzly Creek Fire Burn Area. Severe debris flows can
also be anticipated across roads. Roads and driveways may be washed
away in places. If you encounter flood waters...climb to safety.
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3965 10722 3967 10720 3965 10713 3962 10712
3961 10714 3960 10711 3958 10708 3957 10711
3955 10714 3954 10720 3954 10724 3956 10731
3963 10729 3963 10726 3964 10725
FLASH FLOOD...OBSERVED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
ERW067
WGUS75 KGJT 291755
FFSGJT
Flash Flood Statement
National Weather Service Grand Junction CO
1155 AM MDT Wed Sep 29 2021
COC037-045-291805-
/O.CAN.KGJT.FF.W.0085.000000T0000Z-210929T1900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Eagle CO-Garfield CO-
1155 AM MDT Wed Sep 29 2021
...FLASH FLOOD WARNING FOR THE GRIZZLY CREEK FIRE BURN AREA IS
CANCELLED FOR WESTERN EAGLE AND EAST CENTRAL GARFIELD COUNTIES...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed remaining road closures.
LAT...LON 3965 10722 3967 10720 3965 10713 3962 10712
3961 10714 3960 10711 3958 10708 3957 10711
3955 10714 3954 10720 3954 10724 3956 10731
3963 10729 3963 10726 3964 10725
$$
ERWWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before this flash flood warning went out at Sep 29, 6:49 AM MDT, 1 hour 52 minutes earlier.
Area forecast discussion, Sep 29, 6:49 AM MDT, 1 hour 52 minutes before
Area Forecast Discussion National Weather Service Grand Junction CO 649 AM MDT Wed Sep 29 2021 .SHORT TERM...(Today through Thursday) Issued at 420 AM MDT Wed Sep 29 2021 Thunderstorms continue to blossom through the night into the early morning hours today as a robust shortwave trough moves into the northern Great Basin with an associated cold front approaching from the west. Eastern Utah is where the best instability still lies from the Grand Flatt over Moab and Arches towards the Grand Valley where thunderstorms are redeveloping after last evening's robust convection. Showers largely stratiformed out across northwest Colorado and portions of central Colorado where earlier storms moved into a more stable environment. Regardless, this stratiform rain has been moderate at times with rates up to 0.5 inch per hour in some locales. Continuing to monitor this convection as it tracks near any burn scars which would be more susceptible to flash flooding. Thankfully, any stronger convection that happened earlier in the night weakened as it tracked towards the Pine Gulch and other burn scars and were also fast moving with storm motion near 40 mph. Convection this morning is expected to weaken as it tracks east into western Colorado given the environment is less conducive to sustained strong convection. The cloud cover and overnight convection may result in a delay to today's thunderstorm activity. Nonetheless, today is anticipated to be another active day with hi-res CAMs indicating storms blossoming across much of northeast Utah and western Colorado. Western Colorado remains in the left exit region of a 60 kt jet streak ahead of the approaching Pacific trough, so plenty of lift and instability present with steep lapse rates upwards of 8C/km and CAPE in the 500-1000 J/kg range to get robust convection going. Storm motion is expected to be rather quick from southwest to northeast but any training storms could spell problems for recent burn scars if they happen to track over those vulnerable areas. Hard to pinpoint exactly where the stronger storms or heavier rain would occur as storms look fairly widespread today. The focal points for sure will be the northern and central areas for the stronger convection and better precipitation amounts. Storms will be capable of gusty outflow winds to 40 mph with small hail also possible in addition to brief moderate to heavy rain. PWAT was about 0.9 inches on the 00Z sounding from yesterday evening. Models indicate the PWAT levels will be lower today given the drier air trying to push in behind this shortwave trough today with values around 0.75 inches. Still, storms yesterday were rather efficient at producing decent rainfall so do not think much will change in that regard. Storm activity looks to come to an end for the most part this evening after sunset as the cold front moves through and drier air filters in from the northwest. An interesting development in the latest model guidance is that this aforementioned Pacific trough tries to stall a bit and dive south, cutting off a low over the Four Corners region by Thursday. This will keep moisture recirculating with storms developing once again Thursday afternoon and evening, favoring the southern and central Colorado high terrain and adjacent valleys. Enough moisture remains for brief heavy rain possible with stronger storms but little additional forcing and support may mean that storms will not be as long lived and may stay fairly anchored to the high terrain. CAPE is low so storms expected to remain fairly weak at that. Temperatures today will be much cooler by about 10 to 15 degrees below normal for highs and near to slightly above normal for lows given increased moisture, cloud cover and shower/storm activity. Hedged towards the lower end of guidance and even went a bit below given those antecedent conditions. .LONG TERM...(Thursday night through Tuesday) Issued at 420 AM MDT Wed Sep 29 2021 Medium to long-range guidance is coming into better agreement with the evolution of the trough that will be over the area on Thursday. The GFS continues to close off a low at the base of the trough, over central Arizona and New Mexico. Through Friday, this closed low will slowly move east-northeastward. As one would expect, the heaviest precip is progged to fall near the strongest lift which will remain near the center of the low while models continue to highlight precip over the spine of the Divide from about Vail Pass down to the New Mexico border. CAPE is very low while some midlevel is present though that, too, is weak so some showers and a few storms can be expected through Friday. Synoptic features are somewhat different with the EC but the end result is the same. The EC is opting for more troughiness before closing a low off Friday morning, over the same spot as the GFS. The end result? Almost the same areas look to receive precip as suggested by the GFS. Looks like the models are finally coming into better agreement...we'll see what the next model cycle brings. As far as the weekend is concerned, the GFS keeps us completely dry as the CWA becomes sandwiched by a deep low off the southwestern Pacific coast and a weak area of low pressure across MT. The EC also agrees on the two areas of low pressure but the trajectory of them is different and looks to bring some light precip on both Saturday and Sunday. Amounts look to be less than .2 inches so nothing to get excited about if the EC wins out. The trend continues Monday and Tuesday as the GFS keeps us dry while the EC brings a weak shortwave to our southern neighbors and might bring some precip so the southern valleys and San Juans. Still a bit of a toss up so we'll just have to see how things pan out. High temps will be right around seasonal values Thursday and Friday and then jump about 3 to 5 degrees above seasonal values for the work week. && .AVIATION...(For the 12Z TAFS through 12Z Thursday morning) Issued at 551 AM MDT Wed Sep 29 2021 Some thunderstorms continue this morning across southeast Utah and southwest Colorado with stratiform rain and embedded convection along I-70 and northward. Expect storms will redevelop this afternoon across much of the area with widespread activity. Storms will last through much of the day for most TAF sites, with storm activity winding down after sunset. Gusty outflow winds to 40 kts and brief heavy rain can be expected with stronger storms. Expect VFR/MVFR for the most part, but brief IFR are possible in the stronger storms. && .GJT WATCHES/WARNINGS/ADVISORIES... CO...None. UT...None. && SHORT TERM...MDA LONG TERM...TGR AVIATION...MDA
Hazardous weather outlook, Sep 29, 4:51 AM MDT, 3 hours 50 minutes before
Hazardous Weather Outlook National Weather Service Grand Junction CO 451 AM MDT Wed Sep 29 2021 COZ001>014-017>023-UTZ022>025-027>029-301100- Lower Yampa River Basin-Central Yampa River Basin- Roan and Tavaputs Plateaus-Elkhead and Park Mountains- Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor- Central Colorado River Basin-Grand and Battlement Mesas- Gore and Elk Mountains/Central Mountain Valleys- Central Gunnison and Uncompahgre River Basin- West Elk and Sawatch Mountains-Flat Tops- Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide- Northwest San Juan Mountains-Southwest San Juan Mountains- Paradox Valley/Lower Dolores River- Four Corners/Upper Dolores River-Animas River Basin- San Juan River Basin-Southeast Utah-Eastern Uinta Mountains- Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat- La Sal and Abajo Mountains-Canyonlands/Natural Bridges- 451 AM MDT Wed Sep 29 2021 This hazardous weather outlook is for eastern Utah and western Colorado. .DAY ONE...Today and Tonight Showers and storms will become more widespread today as a robust Pacific disturbance approaches from the west and tracks across the area late today. Storms will be capable of brief moderate to heavy rain and wind gusts to 40 mph. The focus will be for areas along and north of I-70 for the best precipitation potential. Temperatures will be much cooler with highs about 15 degrees below normal readings. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Scattered showers and storms will occur Thursday and Friday, favoring the central and southern high terrain with drier air pushing into the northwestern portion of the forecast area. Dry and warmer conditions return for the weekend. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
In the hours before
Special weather statement, Sep 29, 5:58 AM MDT, 2 hours 43 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
558 AM MDT Wed Sep 29 2021
COZ021-UTZ022-028-291230-
Four Corners/Upper Dolores River CO-La Sal and Abajo Mountains UT-
Southeast Utah UT-
558 AM MDT Wed Sep 29 2021
...A strong thunderstorm will impact portions of northwestern Dolores
and east central San Juan Counties through 630 AM MDT...
At 557 AM MDT, Doppler radar was tracking a strong thunderstorm 8
miles east of Blanding, moving northeast at 35 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Eastland and Ucolo.
This includes the following highways...
U.S. Highway 191 in Utah between mile markers 56 and 57.
U.S. Highway 491 in Colorado between mile markers 63 and 69.
U.S. Highway 491 in Utah between mile markers 11 and 17.
Colorado 141 near mile marker 1.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3753 10935 3769 10945 3792 10902 3768 10887
TIME...MOT...LOC 1157Z 242DEG 28KT 3765 10932
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
MDAThe office that day
Everything else NWS Grand Junction, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 29, 12:07 AM MDT | Special Weather Statement | GJT | 23 min | |
| Sep 29, 12:32 AM MDT | Special Weather Statement | GJT | Mesa | 28 min |
| Sep 29, 1:03 AM MDT | Special Weather Statement | GJT | Garfield | 27 min |
| Sep 29, 5:58 AM MDT | Special Weather Statement | GJT | 32 min | |
| Sep 29, 8:10 AM MDT | Flash Flood Watch | GJT | Eagle, Garfield, Moffat, Pitkin, Rio Blanco, Routt | 31 min |
| Sep 29, 11:55 AM MDT | Flash Flood Watch | GJT | Eagle, Garfield, Moffat, Pitkin, Rio Blanco, Routt | 11 hr |
| Sep 29, 12:24 PM MDT | Areal Flood Advisory | GJT | Mesa | 4 hr |
| Sep 29, 1:14 PM MDT | Special Weather Statement | GJT | 46 min |
Nearby
Flash Flood Warnings in Colorado, 2021Every flash flood warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.